The high doses of chemotherapy and TBI used in the preparative regimen can cause short-term side effects. (Patients who receive reduced-intensity transplants may have reduced side effects.) You may have some side effects as soon as you begin your preparative regimen. Some go away quickly after your preparative regimen stops. Others can last for a few weeks after you complete your preparative regimen and receive your transplant. Your transplant team will watch you for these side effects and treat them if they occur.
Common side effects that may begin in the first week after the preparative regimen include:
Lack of appetite
Common side effects that may begin in the second week after the preparative regimen include:
Mouth sores (oral mucositis)
Lack of appetite
Some of these side effects are made worse by drugs used to prevent a common transplant complication called graft-versus-host disease (GVHD). Your doctor may give you methotrexate or other drugs for this purpose. Although these drugs may make some side effects worse, they can work well to prevent GVHD, which can be a serious complication.
If you get these or other side effects, your transplant team can treat them to make you more comfortable. If needed, your doctor may give you morphine or other medicine to control the pain of mouth sores. Mouth rinses and careful tooth and gum care can also help reduce problems with mouth sores. The mouth sores and other side effects listed above usually begin to heal when your white blood cell count rises. This will happen when your transplant engrafts (the donated cells begin to grow and create new blood cells and an immune system).
Other common short-term side effects that can be caused by the chemotherapy in the preparative regimen are tiredness, hair loss and skin rashes. The tiredness and skin rashes caused by chemotherapy will improve when your transplant engrafts. People's hair usually begins to grow back 3 to 6 months after transplant.
Less common early side effects
There are also less common side effects that can appear in the first month after the preparative regimen. Some of these can be serious. The less common early side effects include veno-occlusive disease (VOD) of the liver, lung damage and damage to the heart muscle — cardiomyopathy. Some patients may also get other uncommon side effects.
The preparative regimen can cause VOD in the first month after transplant. In VOD, the blood vessels in the liver swell and block the blood flow. As a result, the liver cannot remove waste products from the bloodstream. Symptoms can include pain in your upper right abdomen, weight gain and jaundice. There is no proven way to prevent it. If you get VOD, your transplant team can take steps to ease your symptoms, including:
Giving you red blood cell transfusions
Switching to drugs that are less harmful to the liver
Using dialysis to reduce fluids in your body if your kidneys are also affected
Giving you a low-salt diet
Giving you a drug that prevents blood clots, such as heparin
The chemotherapy in the preparative regimen can damage the lungs so that it is harder to breathe. The damage can range from mild to severe. Treatment depends on the amount of damage. A patient may be given oxygen, or in severe cases may be put on a ventilator to help him or her breathe. Steroids may be effective to treat the lungs for some patients. However, lung damage can be serious, and in some cases the damage is long-term. Your doctors may need to do tests to try to find out the cause of problems in your lungs. Infections can cause similar symptoms but may be treated differently.
Cardiomyopathy is a serious disease in which damage to the heart muscle makes the heart unable to work well to pump blood to your body. Cardiomyopathy is life-threatening, but it is rare.